BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22214C |
| Medical Device Problem Codes |
Use of Device Problem (1670); Device Handling Problem (3265)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
04/26/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were applied in a different location in the brain than intended with the brainlab device involved, despite according to the surgeon: - the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.- there were no negative effects to the patient, neither due to the biopsies nor prolong of surgery/anesthesia (of ca.30 min.).- the burr hole did not need to be changed or increased, also no other changes to the biopsy path were necessary.- the same surgery was completed successfully as intended with viable biopsy samples retrieved as planned.- there are no other remedial actions necessary, done or planned for this patient due to this issue (except taking additional biopsy samples at the same surgery).According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for deviation of the needle's depth position displayed by the navigation, compared to the patient anatomy in situ, is that the unsterile navigation reference array used, as well as one of the sterile reference arrays used on site, was found to have a bent pin.This led after exchange of the reference array to a navigation display of instrument positions different than originally registered to the ct scan.Further potentially contributing factors are: - the 3rd party marker spheres used at this site in conjunction with the navigation are not validated by brainlab and not stated by brainlab as compatible, therefore brainlab is not in a position to determine the accuracy, compatibility or safety of these other marker spheres.Further, the marker spheres used for the unsterile equipment were not new/unused as required.- a certain shift of the patient's brain might have occurred in between the pre-operative ct and the anatomical situation during the surgery, e.G.Due to the burr hole and loss of cerebrospinal fluid, potentially adding a difference in the location of the brain anatomy.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A cranial surgery for a biopsy (for retrieval of a diagnostic sample) of a lesion with a size of ca.5 cm, located left temporal in the brain, has been performed with the aid of the virtual display of the brainlab cranial navigation system version 2.1.2.A pre-operative ct scan was acquired the day before the surgery, to use with navigation.The trajectory was planned on the ct scan before the surgery using the brainlab iplan planning software.During the procedure the surgeon: - positioned the patient in a supine orientation in a non-brainlab head holder.- performed the initial patient registration on the pre-op ct with registration points taken on the skin of the patient to match the virtual display of the navigation to the current patient anatomy.The registration result showed good precision.- verified the accuracy of the registration and determined the result as good.- draped the patient, and exchanged the unsterile navigation reference array to a sterile reference array.- created a burr hole, and when inserting the navigated biopsy needle, the surgeon determined a deviation of the needle's depth position displayed by the navigation of ca.1-3 cm, compared to the patient anatomy in situ.- took 4 biopsy samples with the biopsy needle at the expected depth of the tumor.These samples were non-pathological, i.E.Not from the lesion.- took 3 more samples with anatomical knowledge and with measurements done on the pre-op ct scan (independent of the navigation instrument position display).The burr hole did not need to be changed or increased, also no other changes to the biopsy path were necessary.- retrieved pathological sample from the intended target as desired and completed the surgery successfully as intended.According to the surgeon: - the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.- there were no negative effects to the patient, neither due to the biopsies nor prolong of surgery/anesthesia (of ca.30 min.).- the burr hole did not need to be changed or increased, also no other changes to the biopsy path were necessary.- the same surgery was completed successfully as intended with viable biopsy samples retrieved as planned.- there are no other remedial actions necessary, done or planned for this patient due to this issue (except taking additional biopsy samples at the same surgery).